North Carolina, 2016

Damaging Wind in North Carolina, June 17, 2016

June 17, 2016 · NWS MHX · 1 event in 1 county or zone

Scattered thunderstorms developed along a cold front across eastern North Carolina during the early morning hours of June 17th 2016. One of the storms became severe producing strong winds over Dare County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed along a cold front across eastern North Carolina during the early morning hours of June 17th 2016. One of the storms became severe producing strong winds over Dare County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 17, 12:28 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 17, 12:28 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
128 AM EDT FRI JUN 17 2016

.SYNOPSIS...
A weak area of low pressure will move slowly along a cold front
tonight as it sinks south into North Carolina. The low will move
off the coast and strengthen rapidly late Friday night and slowly
pull away from the coast Saturday. High pressure will build in
from the north this weekend into early next week. A front will
move into the area around mid week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 125 AM Friday...Latest surface analysis has the cold front
over the northeast NC vicinity of the Albemarle Sound and the
northern Outer Banks. An area of strong to severe thunderstorms
was moving along and just north of this boundary. Preset
indications is that this convection will spread southeast between
7 and 11Z to areas roughly to right of a Ocracoke to Pamlico River
to Greenville line. Expect a slight weakening trend but there is
still a risk for a damaging wind gust or two in aforementioned
areas. South of this line the convection is expected to be
isolated to scattered. Very warm and muggy once again tonight with
lows in the 70s.

&&

.SHORT TERM /TONIGHT/...
As of 320 PM Thu...H2O vapor imagery depicts tightly wound short
wave spinning across lower Michigan this afternoon. Near/short
term guidance in good agreement on this feature pivoting into E NC
on Friday. Tightening 850MB thermal gradient will occur as the
system moves out over the gulf stream later Friday. Sfc low will
form along aforementioned weak frontal boundary during the day
Friday and strengthen rapidly as it moves offshore of the NC coast
by Fri evening. X-section analysis indicates inc FGEN/Omega Fri
afternoon across E NC. It appears best lift will occur across the
north and east, and have continued with likely pops here Friday
afternoon, more sct in nature further south. Could be some bouts
of heavy rain with embedded thunder as some instability will be
present esp if there is some sunshine realized first half of the
day. Highs will range from the low/mid 80s northeast to upper 80s
southwest.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
As of 3 PM Thursday...Coastal low will impact the area this
weekend. Below normal temps expected this weekend, followed by a
warming trend early next week. Another front will approach the
region mid week.

Friday night through Sunday: Weak surface low...backdoor
front...and strong shortwave will continue to drop south through
the area Friday night. Surface low is forecast to deepen off the
NC/SC coast late Fri night and Sat. Will maintain chance/likely
pops Friday evening, best chances along the coast, then tapering
off late. Slight tstm chances Friday evening with atmosphere
quickly stabilizing as low level flow becomes NE. Rain chances
diminish quickly Saturday morning with only a slight chance for
areas east of HWY 17. Saturday night through Sunday will remain
pred dry as high pressure builds south across the region. Though
the GFS keeps the low closer to the coast suggesting the potential
for coastal showers. Northeast winds will pick up along the coast
as the low deepens offshore Friday night and Saturday. Momentum
transport values increase above 40 kt between 06-15Z Saturday,
supporting wind gusts to near advisory levels (45 mph) for the
Outer Banks and Downeast Carteret County. High surf and minor
coastal flooding will likely be an issue Friday night into
Saturday as the low strengthens off the coast. Please see
Tides/Coastal Flood section below for additional information.
The pressure gradient begins to relax by late Saturday with winds
slowly diminishing. Models continue to show low becoming
vertically stacked off the coast Sat night into Sunday...though
differences continue on the track and timing of the low Sunday
into early next week. N/NE flow on Saturday and Sunday will usher
in lower thicknesses and dewpoints, with temps below normal (low
80s inland to 70s along the coast). Cooler Sunday night with lows
down into the mid 50s inland and low/mid 60s along the coast.

Monday through Thursday: Model differences continue handling the
stacked low pressure system off the coast. The GFS retrogrades to
the low back towards the coast Monday before finally pushing
northward late Monday night and Tuesday, and now the latest ECMWF
is trending that way as well. The closed upper low will finally
shift northeast Monday night and Tuesday and become absorbed into
a long wave trough approaching from the west Tuesday into Tuesday
night. Will continue to keep dry forecast Monday and Tuesday,
though if trends continue and low tracks closer to the coast could
see coastal showers Monday. At the surface, high pressure will
shift off the coast Monday night. Surface low pressure will
develop across Quebec Tuesday and drag a weak front across Eastern
NC Wednesday and possibly stall across the area into Thursday.
Maintained sc/chance pops Wednesday and Thursday. Return
flow/southwesterly winds help temps build back above climatology
by Tuesday through Thursday with highs in the lower 90s inland to
80s along the coast.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
Short term /through Friday night/...
As of 125 AM Friday...Through early friday afternoon sub VFR
conditions will be localized 1) In areas of strong convection
which will affect mainly KPGV and perhaps KISO through 11Z 2) In
patchy fog such as that the was occurring in vicinity of KEWN.
Later Friday afternoon precipitation is expected to increase as
low pressure moves off of the NC coast and strengthens. Thus
expect MVFR conditions to develop 18Z-00Z at most of the TAF
sites. After 00Z forecast soundings indicate a potential for IFR
ceilings as northeasterly flow prevails over the region. Gusty
winds to 25 kt can also be expected Friday night.

Long Term /saturday through Tuesday/...
As of 3 PM Thursday...The best chance for widespread sub-VFR
ceilings will be Friday night into Saturday morning as low level
NE flow develops behind a strengthening low pressure system
offshore. Pred VFR conditions expected Saturday through Tuesday as
high pressure builds over the area. Scattered showers/storms
Friday night, with coverage diminishing late. The low will
strengthen offshore of the Carolinas Friday night through Saturday
with gusty NE winds expected, wind gusts 15-25 kt.

&&

.MARINE...
Short term /through Friday/...
As of 125 AM Friday...Latest buoy obs are showing SW winds 10 to
15 kts south of the front and northeasterly 10 to 15 kt to the
north. The backdoor front will continue to sag south into the
central waters and Pamlico Sound overnight with east winds around
15 kt to the north and sw 10 to 15 kt to the south. Seas will be
3 to 5 feet tonight and perhaps subside a bit more to 2 to 4 ft
Friday. A low will move into E NC so winds will become variable
but remain light through much of Friday.

Long Term /Friday night through Tuesday/...
As of 3 PM Thursday... A weak low pressure area will continue to
shift south through the waters Friday night, then strengthen off
the coast by late Friday night into Saturday. Winds will shift and
increase rapidly, becoming NE 20-35 kt late Friday night through
Saturday. There will be the potential for gale force winds, mainly
in gusts 35-40 knots, Friday night into Saturday coupled with
dangerous seas. Upgraded to Gale Warning for the waters and the
sounds, and issued SCA for the inland rivers. The strongest winds
are expected from late Friday night through early Saturday
afternoon. Seas are expected to build to 7-13 feet, highest across
the outer central waters. Winds should slowly diminish Saturday
evening through Sunday as the low moves farther offshore...though
seas will be slow to respond with persistent N/NE fetch. High
pressure will build over the waters Sunday and Monday with winds
and seas gradually subsiding. NE winds 15-25 knots Sunday with
seas 5-9 feet. N/NW winds 5-15 kt Monday becoming SW late.
Elevated seas could linger into Monday night depending on the
track of the lingering low. SW winds 10-20 kt Tue with seas 3-5
feet as high pressure shifts off the coast.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Thursday...Strong NE winds are expected to develop
Friday night and Saturday as an area of low pressure strengthens
offshore. Minor coastal flooding and ocean overwash possible.
Minor water level rises...up to 2 feet...possible for coastal
areas adjacent to southern portions of the Pamlico Sound as well
as the oceanside of the Outer Banks, mainly north of Cape
Hatteras. Breaking waves 7-9 feet likely north of Hatteras. The
minor coastal flood and high surf threat could linger through the
weekend into early next week with persistent N/NE fetch. An
enhanced rip current threat is also likely this weekend into early
next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT
     Saturday for AMZ136-137.
     Gale Warning from 11 PM this evening to 5 PM EDT Saturday for
     AMZ135.
     Gale Warning from 8 PM this evening to noon EDT Saturday for
     AMZ130-131.
     Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
     AMZ152-154.
     Gale Warning from 2 AM to 11 PM EDT Saturday for AMZ156-158.
     Gale Warning from 8 PM this evening to 2 PM EDT Saturday for
     AMZ150.

&&

SYNOPSIS...JME/TL
NEAR TERM...JME/HSA/TL/BM
SHORT TERM...TL
LONG TERM...JME/CQD/DAG
AVIATION...CQD/HSA/TL
MARINE...JME/CQD/HSA/TL/BM
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jun 16, 2:19 PM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
319 PM EDT THU JUN 16 2016

NCZ029-044>047-079>081-090>092-171930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-
319 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-171930-
CARTERET-
319 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS WILL DEVELOP FRIDAY NIGHT AND SATURDAY AS AN
AREA OF LOW PRESSURE STRENGTHENS OFF THE NORTH CAROLINA COAST.
WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE ACROSS THE EASTERN
PORTIONS OF THE COUNTY. MINOR WATER LEVEL RISES WILL BE POSSIBLE
FOR DOWNEAST CARTERET COUNTY FRIDAY NIGHT AND SATURDAY WITH GUSTY
NORTHEAST WINDS. THERE WILL BE AN ENHANCED THREAT OF RIP CURRENTS
ALONG THE BEACHES THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-171930-
OUTER BANKS DARE-OUTER BANKS HYDE-
319 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS WILL DEVELOP FRIDAY NIGHT AND SATURDAY AS AN
AREA OF LOW PRESSURE STRENGTHENS OFF THE NORTH CAROLINA COAST.
WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE. MINOR WATER LEVEL
RISES...OCEAN OVERWASH...AND ROUGH SURF WILL BE LIKELY ALONG THE
OCEANSIDE OF THE OUTER BANKS MAINLY NORTH OF CAPE HATTERAS FRIDAY
NIGHT AND SATURDAY. INCREASED WATER LEVELS...OVERWASH...AND ROUGH
SURF THREATS COULD LINGER INTO EARLY NEXT WEEK WITH PERSISTENT
NORTH TO NORTHEAST FETCH. THERE WILL BE AN ENHANCED THREAT OF RIP
CURRENTS ALONG THE BEACHES THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-171930-
ONSLOW-
319 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE AN ENHANCED THREAT OF RIP CURRENTS ALONG THE
BEACHES THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ093-094-171930-
CRAVEN-PAMLICO-
319 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MINOR WATER LEVEL RISES WILL BE POSSIBLE FOR AREAS ADJACENT TO THE
SOUTHERN PAMLICO SOUND FRIDAY NIGHT AND SATURDAY WITH GUSTY
NORTHEAST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 11:42 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1242 AM EDT FRI JUN 17 2016

NCZ029-170530-
MARTIN-
1242 AM EDT FRI JUN 17 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN COUNTY...

AT 1241 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SCOTLAND NECK...OR 11 MILES SOUTH OF HALIFAX...MOVING SOUTHEAST AT 35
MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...ROBERSONVILLE...HAMILTON...OAK CITY...PARMELE...EVERETTS...
HASSELL AND BEARGRASS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
      3597 7719 3595 7720 3593 7719 3594 7713
      3593 7712 3593 7709 3594 7707 3594 7705
      3593 7703 3590 7703 3573 7714 3584 7735
      3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0441Z 309DEG 31KT 3617 7755

DAG
Special weather statement, Jun 17, 12:26 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
126 AM EDT FRI JUN 17 2016

NCZ029-044>046-080-170615-
TYRRELL-BEAUFORT-PITT-WASHINGTON-MARTIN-
126 AM EDT FRI JUN 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BEAUFORT...MARTIN...NORTHERN TYRRELL...WASHINGTON...NORTHWESTERN
MAINLAND HYDE AND NORTHEASTERN PITT COUNTIES...

AT 124 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR COLERAIN TO 6 MILES SOUTHWEST OF
BETHEL. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...WILLIAMSTON...PLYMOUTH...BETHEL...ROBERSONVILLE...
COLUMBIA...CAPE COLONY...ROPER...JAMESVILLE...WASHINGTON PARK...HAMILTON...
OAK CITY...PARMELE...CRESWELL...EVERETTS...HASSELL AND BEARGRASS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3601 7721 3593 7719 3594 7705 3586 7704
      3590 7692 3581 7689 3589 7683 3587 7674
      3602 7668 3605 7618 3598 7597 3570 7651
      3570 7663 3565 7660 3549 7692 3573 7757
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0524Z 299DEG 37KT 3615 7682 3576 7748

DAG
Special weather statement, Jun 17, 12:59 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
159 AM EDT FRI JUN 17 2016

NCZ029-045>047-080-081-103-170645-
TYRRELL-BEAUFORT-OUTER BANKS DARE-MAINLAND HYDE-WASHINGTON-WESTERN
DARE-MARTIN-
159 AM EDT FRI JUN 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BEAUFORT...MAINLAND DARE...NORTHERN OUTER BANKS DARE...SOUTHEASTERN
MARTIN...TYRRELL...WASHINGTON AND MAINLAND HYDE COUNTIES...

AT 158 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF WEEKSVILLE TO 6
MILES WEST OF COLUMBIA TO NEAR PLYMOUTH. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANTEO...COLUMBIA...NAGS HEAD FISHING PIER...ROANOKE ISLAND FESTIVAL
PARK...WANCHESE...AVALON PIER...OUTER BANKS FISHING PIER...JOCKEYS RIDGE
STATE PARK...WRIGHT BROTHERS NATIONAL MONUMENT...BODIE ISLAND
LIGHTHOUSE AND CRESWELL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3567 7562 3538 7603 3575 7694 3592 7643
      3605 7629 3605 7583 3610 7585 3607 7580
      3609 7574 3610 7574 3604 7559 3586 7548
TIME...MOT...LOC 0558Z 291DEG 40KT 3609 7608 3591 7636 3581 7675

DAG
Local storm report, Jun 17, 1:03 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
203 AM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     MARINE TSTM WIND 5 NNW SKINNERSVILLE     36.01N  76.58W
06/17/2016  M41 MPH          AMZ130             NC   AWOS

            EDENTON AWOS KEDE REPORTED A 36 KNOT MARINE
            THUNDERSTORM WIND GUST.

&&

EVENT NUMBER MHX1600229

DAG
Local storm report, Jun 17, 1:25 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 AM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     MARINE TSTM WIND 2 W EAST LAKE LANDING   35.90N  76.00W
06/17/2016  M54 MPH          AMZ130             NC   MESONET

            MESONET SITE ON ALLIGATOR RIVER BRIDGE REPORTED A 47
            KNOT MARINE THUNDERSTORM WIND GUST.

&&

EVENT NUMBER MHX1600230

DAG

The radar

The Morehead City radar (KMHX), 161 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dare

When
June 17, 1:41 AM EST
Where
Dare County, 2.14 mi NW of Manns Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.905, -75.773

Strong winds blew down a tree across Old Manns Harbor Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635518.